DEAR DR. DONOHUE: I have had a cough for many years. I lived in Southern California for 35 years, and I had chalked up my cough to smog. I have not lived there for 20 years. The cough persists and seems to be getting worse. The doctor said it was an allergy, but the medicine he prescribed did nothing. I also take Protonix for acid reflux.
My throat feels scratchy, dry and burning. My mouth is dry most of the time. All cough syrups make me ill, as do most cough drops. What kind of doctor would be best to see? – F.K.
ANSWER: A cough serves to clear the airways of foreign matter and an overload of mucus. Anything that irritates cough receptors – on-and-off switches – sets in motion the cough reflex.
For nonsmokers with a normal chest X-ray, the common causes of a nonstop cough are: asthma; medicines such as the high blood pressure medicines called ACE-inhibitors; acid reflux – the backup of stomach acid; and “upper airway cough syndrome,” a new name for postnasal drip, the constant trickle of thick mucus into the throat, where it triggers the cough reflex.
Since you’ve been seeing doctors, we can confidently cross off asthma. Let’s cross off the medicines possibility for the same reason. Since you take Protonix, a powerful acid-reflux drug, we can cross that one off too. That leaves postnasal drip. If you notice a constant drainage into your throat, the old-time antihistamines like Benadryl or Chlor-Trimeton can be helpful. They make people drowsy, so if you decide to try them, use them at night before going to bed. Atrovent nasal spray or Nasacort spray might stop the mucus production. Infected sinuses need a prescription from a doctor.
However, I suspect that mouth and throat dryness might be behind your cough. Chew sugarless gum to promote saliva flow. Carry a water-filled, plastic squeeze bottle with you at all times and use it frequently. Artificial salivas can keep your mouth moist. Numoisyn lozenges and liquid, Moi-Stir, Salivart and MouthKote are some brand names, and they don’t require a prescription. Two prescription medicines – Salagen and Evoxac – enhance saliva production.
A lung doctor – pulmonary doctor, pulmonologist — is the specialist to see.
DEAR DR. DONOHUE: I am concerned for my father. His blood pressure goes up and down. It’s at its worst when he’s waiting to see his doctor. He gets all tensed up in the waiting room. What would you suggest? – B.
ANSWER: I suggest a home blood pressure device. They’re not expensive, and they are easy to use. Most drugstores carry them.
He or you can take his blood pressure. Disregard the first few days’ readings. He’ll be tense until he gets used to taking his pressure. Once he is comfortable doing so, he should keep a daily log of his pressure. He should be seated for 5 minutes before taking his pressure, he should be relaxed and he should not have smoked or drunk caffeine in the half-hour before recording the pressure. These readings will be more reliable than the ones taken in his doctor’s office.
If his home blood pressures are high, he needs an increase in his medicine dose or he needs different medicine.
He ought to do other things, not involving medicine, that lower blood pressure: weight reduction, if need be; exercise with daily walks of 30 or more minutes; decreasing salt use and consumption of salty foods; moderate alcohol use if he uses it at all.
DEAR DR. DONOHUE: What did a person die of when the cause of death is listed as “natural causes”? – J.K.
ANSWER: Natural causes are things like a heart attack, a stroke, artery hardening, lung disease, and on and on. It means that death was not due to foul play, like a gunshot wound or stabbing, or to an accident, like drowning.
DEAR DR. DONOHUE: My sister says blood is never blue. I say it’s blue when it doesn’t have oxygen. My mother thinks it’s blue before it enters the heart. Who is right? – A.P.
ANSWER: Blood is red when it picks up oxygen in the lungs. Arteries carry red blood. When oxygen leaves blood to enter body cells, blood turns darker red – not exactly blue, and certainly not sky blue. Blood in veins has little oxygen in it.
DEAR DR. DONOHUE: I’ve gotten relief from my aching back by using a vibrator/hand-held massager for a massage. My friend said she was told by an authority that the vibrating action can cause a heart attack. Is that true? — M.G.
ANSWER: Not that I know of. I wouldn’t hesitate to use the vibrator. Who’s the authority your friend bases her advice on?
Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com